Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

163 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Does sudden withdrawal of atenolol cause a heart attack?

Answered by
Dr.
Dr. Ashish Mittal

Psychiatrist

Practicing since :2004

Answered : 1856 Questions

default
Posted on Sat, 12 Jan 2013 in Heart Attack
Question: Hi I am 50 years old and have had numerous hospital visits this year to do with my heart. The question is: Does Atenolol sudden withdrawal cause a heart attack?
Atenolol was suddenly withdrawn at the beginning of this year upon a visit to hospital. I was in the hospital for two days and experienced severe symptoms, tacycardia and chest pain. Oxygen depletion in the capilliaries because it felt like I could not breath. Oxygen test on finger showed Oxygen levels were fine. After two days they let me out of the hospital and gave Atenolol back to me. I became very ill after taking one tablet and went back into hospital with chest pain and they kept me in intensive care for 5 days. They tested Tryponen levels and they were only slightly elevated. I had symptoms associated with a heart attack, but I think they thought it was a psychological problem, because of a recent death in the family. When I exited the hospital I told them I would seek counselling (this was because my sister had died of a heart attack last year, she was only 49, she was a heavy smoker and had a major artery blockage). I had an angiogram done last year and this showed no major blockages only minor plaque in the upper reaches of the heart. Anyway a year down the track I am beginning to improve and I am no longer on Atenolol. I am on Aldomet now and have been for the last 4 weeks, and since taking this drug have been fine. This year they tried me on Ace Inhibitors, Channel Blockers and Vaso Dilators, none of which agreed with me, symptoms did not go away (palpitations, shortness of breath, and pain in the arm and chest, not constant only on exertion).
I may need to give you more information so have a read and let me know what information I can give you. They want me to go on a heart rehabilitation program at the hospital but I am reluctant to go back into the hospital after some terrible and inconsistent treat at the hospital. I am regaining my heart fitness by walking and am gradually regaining my balance and physiological health. I would appreciate your opinion about Atenolol and about my resulting experience. I am a balanced personality who I think has just had a set of circumstances that may or may not have been caused by Plaque blockage, it may have been the drug Atenolol.
doctor
Answered by Dr. Ashish Mittal 5 hours later
Hello,
Thanks for your query.
I appreciate your efforts for medical consultation in so much distress.

From your description I strongly suspect presence of panic attack (type of anxiety disorder) in your case specially in presence of normal investigations like angiogram and tryponen test on few occasion etc. Your physician had also suspected for having psychological issues in your case, but no steps were taken to treat them. Atenolol withdrawal do not lead to heart attack, but it may lead to panic attack due to anti anxiety properties of atenolol.

Other symptoms of Panic attack which may or may not be present in his case: severe attack of anxiety, nervousness, restlessness, mild irritability, excessive worry regarding own health, tremor, muscle spasm, heaviness in body, easy fatigability, headache, sleep disturbance, palpitation, dry mouth (lead to excessive drinking of water) and fear of dying during attack.

Each episode develops in few minutes and last for 30-120 minutes. Each episode followed by the fear of developing another attack in future. Because of symptoms and its duration, every panic appear to like heart attack to the patient.

I would like to consider multiple possibilities, which can cause or exacerbate frequency & severity of panic attack in following hierarchy:
•     Vitamin deficiency: Get serum B12 level. Start multi vitamins as they are easily available.
•     Side effect of substance use: Stop smoking and alcohol use (if present). Reduce coffee use.
•     Thyroid related problem: get thyroid hormonal assay done

Anxiety occur due to neurotransmitters imbalance in brain most commonly involving serotonin neurotransmitter. You may need treatment with psychiatrist to treat your anxiety. It is not clear if you received any treatment in past, but believe me people life changes after treatment.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.
Regards,
Dr Ashish XXXXXXX Mittal
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,   ,   ,  
Drug/Medication ,  

Recent questions on  Vitamin deficiency

doctor1 MD

i am a thirty year old female recently i have been noticing a lot of hair loss, handfuls, especially when i shower, i startedd taking b vitamins over the counter and it hasn't really helped. my boyfriend started getting worried and he thinks it might be connected to some mood swings i've been having and thinks i have a vitamin deficiency. also he thinks i should mention that i've been having heartburn and yellow fatty stools and a history of pancreatic cancer in my family. i think he's overreacting but i've lost three members to cancer in the last five years so here i am... asking. what's up, Doc?

doctor1 MD

getting pain in some parts of chest in random time

doctor1 MD

Hi. I went on a cruise from Nov 27 to Dec 2 to Lebadee Haiti and Falmouth Jamaica. Since I got back I haven’t been feeling well. I have aches all over, tired, I feel feverish, and the strangest is a burning sensation in my left leg. It started in...

doctor1 MD

Wife says her tongue is numb. Strange.

doctor1 MD

have very dry skin, dry scalp and nails just peel and break. do you think i have some vitamin deficiency? when my skin dries on the palms of my hand, i also get small cuts because of itching. I use hand cream with coconut base but does not help much.

doctor1 MD

I am 37 and just recently stopped doing peg interferon for hep c and I am cured however now I have a weird mouth thing going on for like 4 months,teeth imprints,hair loss, I lost my voice for like 5 months, and my doctor says I have a vitamin deficiency. I have swollen ankles and have troubles sleeping.not sure if I should get another opinion